Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 22, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 30, 2016, 9:06 PM MDT for Washington County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2016, 9:06 PM MDT (03:06 UTC)
- Expired
- Jul 30, 2016, 9:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Washington County, UT
The radar
The Cedar City radar (KICX), 90 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1038 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3396 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206 WUUS55 KSLC 310306 SVRSLC UTC053-310345- /O.NEW.KSLC.SV.W.0022.160731T0306Z-160731T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 906 PM MDT SAT JUL 30 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WASHINGTON COUNTY IN UTAH... * UNTIL 945 PM MDT * AT 905 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF NEW HARMONY TO 19 MILES WEST OF SANTA CLARA...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ST GEORGE...WASHINGTON...HURRICANE...SANTA CLARA...LA VERKIN... IVINS...LEEDS...VIRGIN...SNOW CANYON STATE PARK AND BLOOMINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3701 11404 3723 11405 3742 11324 3701 11316 TIME...MOT...LOC 0305Z 293DEG 20KT 3739 11318 3719 11401 $$ MCONGER
2 follow-up statements
015 WWUS55 KSLC 310326 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 926 PM MDT SAT JUL 30 2016 UTC053-310345- /O.CON.KSLC.SV.W.0022.000000T0000Z-160731T0345Z/ WASHINGTON UT- 926 PM MDT SAT JUL 30 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR SOUTHWESTERN WASHINGTON COUNTY... AT 925 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF STILL PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF ZION NATIONAL PARK TO 15 MILES WEST OF SANTA CLARA...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... ST GEORGE...WASHINGTON...HURRICANE...SANTA CLARA...LA VERKIN... IVINS...LEEDS...VIRGIN...GUNLOCK...SNOW CANYON STATE PARK... BLOOMINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3701 11404 3723 11405 3742 11324 3701 11316 TIME...MOT...LOC 0325Z 293DEG 20KT 3736 11310 3716 11393 $$ MCONGER
012
WWUS55 KSLC 310346
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
946 PM MDT SAT JUL 30 2016
UTC053-310355-
/O.EXP.KSLC.SV.W.0022.000000T0000Z-160731T0345Z/
WASHINGTON UT-
946 PM MDT SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON COUNTY
HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND
MOVED SOUTHEAST OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.
LAT...LON 3701 11404 3723 11405 3742 11324 3701 11316
TIME...MOT...LOC 0336Z 293DEG 20KT 3736 11310 3716 11393
$$
MCONGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:29 PM MDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 30, 3:29 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
329 PM MDT SAT JUL 30 2016
.SYNOPSIS...High pressure extends from the southern Rockies into
southern California. Moisture rotating around this ridge will
remain across the region through early next week.
&&
.SHORT TERM (THROUGH 06Z TUESDAY)...
Water vapor loop shows ridging over the southwest CONUS with
westerlies to our north. MDCARS wind observations show a 50-95kt
westerly jet across southern Canada and the northern Rockies.
GOES/HRRR/12Z KSLC RAOB indicate the precipitable water value
ranges from 0.35"-0.50" northern mountains to 1.00"-1.50" southern
valleys.
Storm coverage will be on the increase today with a combination of
terrain driven storms and additional triggering due to weak waves
propagating across Utah from Nevada.
BUFKIT model forecast soundings show that the sub-cloud layer is
moistening somewhat compared to the last couple of days. So today
should be a hybrid day between dry microburst threat and locally
heavy rainfall threat.
HRRR and local WRF high resolution simulated reflectivity has been
indicating that a MCS may develop across southwest Utah this evening
into the overnight hours. This coincides with an increasing warm
cloud layer of 6-8kft with dewpoints in the middle 50s. The
evening shift will monitor convective treads late this afternoon
before deciding on a nocturnal Flash Flood Watch.
Tomorrow looks like the boundary layer begins to dry, as evident
by nearly double the DCAPE as today. This favors more in the way
of dry microbursts, but locally heavy rainfall cannot be ruled out
if clearing takes place early enough across southern Utah.
Convection Sunday and Monday appears to be more diurnal and driven
by terrain circulations.
.LONG TERM (AFTER 06Z TUESDAY)...
Southwesterly flow begins to increase a bit on Tuesday, as the
next trough moves into the Pacific Northwest. This draws a little
moisture back into the northern portions of the CWA, but in
general the deepest moisture will still be over the far south.
As the bulk of this trough moves through Idaho and Montana, it will
push a cold front into northern Utah on Wednesday. This will help
cool temperatures across the northern half of the CWA, including
perhaps ending Salt Lake City's long string of 95+ degree days.
While this cold front will push some drier air into the northern
half of Utah, this looks to be short-lived, as deeper moisture
surges northward again Thursday and/or Friday. Have increased POPs
and lowered temperatures on both Thursday and Friday to account for
this deeper moisture and increased cloud cover.
&&
.AVIATION...The wind forecast at the SLC terminal through this
evening is relatively low confidence, as additional showers and
thunderstorms could cause gusty erratic winds through 04Z. However,
away from showers, northeast winds are expected through 02Z,
switching to southeast around 02-04Z. The most likely timing for
additional thunderstorms is 00-02Z; in addition to winds, possible
impacts include lightning, brief heavy rain, and ceilings below 7000
feet.
&&
.FIRE WEATHER...
Primary concerns revolve around new starts due to lightning. A Red
Flag Warning continues for much of Utah through tonight. Zones
478/492 have been added for tomorrow.
Yesterday's ERC values were above the 97th percentile for many
stations across central and northern Utah, with areas greater than
the 80th percentile across southern Utah.
Storm coverage will have a noticeable uptick for the remainder of
today with a bit less coverage tomorrow.
The Red Flag Warning was added for 478/492 tomorrow based on storm
coverage expanding out of Nevada during the afternoon, while DCAPE
doubles vs. today, indicating deeper mixing with drier boundary
layer.
Some of the thunderstorms will contain little rainfall, but gusty
and erratic winds. This combination will not only support new fires,
but also lead to extreme fire behavior.
A slight cooling trend is forecast next week especially beyond
Tuesday. While many areas will remain more moist in the upcoming
week, single digit RH values are forecast for northwest Utah. Daily
convection is more likely east of Interstate 15, and across West
Central Utah each day than areas further northwest.
&&
.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 4 AM MDT Sunday for UTZ479>484-488-489-
493-495-497-498.
Red Flag Warning until 10 PM MDT Sunday for UTZ478-492.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Rogowski
LONG TERM/AVIATION...Schoening
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 30, 3:11 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 311 PM MDT SAT JUL 30 2016 UTZ001>016-019>021-517-518-WYZ021-311300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 311 PM MDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME FAIRLY WIDESPREAD ACROSS THE REGION BETWEEN LATE AFTERNOON INTO THE OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS SOUTHERN UTAH. MEANWHILE MOST OTHER AREAS WILL SEE A THREAT OF GUSTY WINDS IN ADDITION TO THE LIGHTNING. THESE CONDITIONS COMBINED WITH RECENT DRY WEATHER WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH MUCH OF THE NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SAATURDAY DAILY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK WITH STORMS MOST NUMEROUS IN THE AFTERNOON AND ACROSS THE SOUTHERN AND EASTERN OUTLOOK AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS SOUTHERN UTAH SUNDAY. CRITICAL FIRE WEATHER CONDITIONS AGAIN SUNDAY ACROSS MUCH OF NORTHERN AND WEST CENTRAL UTAH...AS THUNDERSTORMS IN THIS PART OF THE STATE WILL BE DRIER AND CONTAIN STRONG GUSTY WINDS AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jul 30, 6:45 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 PM MDT SAT JUL 30 2016
UTZ002-005-310115-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-
645 PM MDT SAT JUL 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOELE AND CENTRAL
BOX ELDER COUNTIES UNTIL 715 PM MDT...
AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
HOWELL TO 36 MILES SOUTHEAST OF PARK VALLEY TO 6 MILES NORTHEAST OF
WENDOVER...AND MOVING EAST AT 30 MPH.
WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE. THOSE TRAVELING ALONG I-
80 IN EXTREME WESTERN UTAH SHOULD EXPECT ERRATIC CROSSWINDS AT TIMES
BETWEEN WENDOVER AND KNOLLS.
LOCATIONS IMPACTED INCLUDE...
HOWELL...GUNNISON ISLAND...GOLDEN SPIKE HISTORIC SITE...BOTHWELL...
PROMONTORY...BONNEVILLE SALT FLATS...LAKESIDE...PENROSE AND THATCHER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
&&
LAT...LON 4144 11296 4182 11277 4183 11218 4138 11240
4066 11363 4075 11405 4080 11405
TIME...MOT...LOC 0043Z 277DEG 27KT 4174 11270 4143 11286 4080 11393
GMSpecial weather statement, Jul 30, 7:17 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
717 PM MDT SAT JUL 30 2016
UTZ002-005-310200-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-
717 PM MDT SAT JUL 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBER...NORTHWESTERN
DAVIS...CENTRAL TOOELE AND SOUTH CENTRAL BOX ELDER COUNTIES UNTIL 800
PM MDT...
AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS PRODUCING GUSTY WINDS ALONG A LINE EXTENDING FROM 30 MILES
SOUTHWEST OF HOWELL TO 11 MILES NORTHEAST OF KNOLLS TO 19 MILES EAST
OF WENDOVER...AND MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED. WINDS GUSTS UP TO 52 MPH
HAVE ALREADY BEEN RECORDED NEAR WENDOVER. THOSE TRAVELING I-80
BETWEEN KNOLLS AND GRASSEY KNOLL SHOULD EXPECT INTERMITTENTLY STRONG
NORTHWESTERLY CROSS WINDS...AND AREAS OF BLOWING DUST POTENTIALLY
REDUCING VISIBILITIES FOR BRIEF PERIODS.
LOCATIONS IMPACTED INCLUDE...
KNOLLS...DELLE...CLIVE...GUNNISON ISLAND...HAT ISLAND AND LAKESIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
STRONG WINDS WITH THESE SHOWERS MAY OCCUR WELL AHEAD OF ANY RAIN. DO
NOT WAIT FOR RAIN OR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4107 11243 4043 11300 4011 11365 4065 11378
4093 11321 4151 11269
TIME...MOT...LOC 0113Z 342DEG 26KT 4139 11272 4087 11319 4063 11368
GMThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:45 PM MDT | Special Weather Statement | SLC | Box Elder | 30 min |
| Jul 30, 7:17 PM MDT | Special Weather Statement | SLC | Tooele | 43 min |
| Jul 30, 9:14 PM MDT | Areal Flood Advisory | SLC | Washington | 2 hr |
| Jul 31, 9:09 AM MDT | Flash Flood Watch | SLC | 12 hr | |
| Jul 31, 3:59 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 31 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.